Kansas, 2016

Hail and Damaging Wind in Kansas, July 30 to 31, 2016

July 30 to 31, 2016 · NWS GLD · 3 events in 1 county or zone

Around midnight a severe thunderstorm developed over Almena. The thunderstorm produced hail up to golf ball size and estimated wind gusts of 60 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Around midnight a severe thunderstorm developed over Almena. The thunderstorm produced hail up to golf ball size and estimated wind gusts of 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 30, 11:08 PM CST, 21 minutes earlier.

Area forecast discussion, Jul 30, 11:08 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1108 PM MDT SAT JUL 30 2016

.UPDATE...
Issued at 925 PM MDT Sat Jul 30 2016

Update issued to decrease areal coverage slightly of trw chances
for rest of tonight. The past several hours has only yielded a few
showers/thunder at opposite ends of the CWA. Focus for any remaining
trw potential will focus along boundary in eastern Colorado. Weak
impulse along boundary to our south is creating the eastern zone
shower potential as it shifted eastward overnight. So have put
emphasis on pops overnight in these two aforementioned areas.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 218 PM MDT Sat Jul 30 2016

A couple of boundaries over the area. One over the far southwest
portion and another over the northern portion. A shortwave trough
is coming in from the northwest. Some thunderstorms to the west of
the area with a cumulus field over the far east.

Convective allowing models not totally excited about tonight.
There is a decent amount of cinh. However, the lift from the
shortwave increases later this afternoon into the early evening.
So have put a slight chance over most of the southern and eastern
areas with a low chance in the far east. Newer model runs do not
bring the front as far south. So EXTENT of fog is not as great
and further north so adjusted accordingly for later tonight into
early tomorrow morning.

Front is further north tomorrow afternoon as well and mainly
affects the far northwest portion. Also next shortwave trough
begins to affect the northwest corner as well. So have slight
chance in the far northwest. High temperatures will be warmer and
made slight adjustments up from the previous forecast.

.LONG TERM...(Sunday night through Saturday)
Issued at 118 PM MDT Sat Jul 30 2016

The extended period will have an active weather pattern. The source
of moisture everyday will be the Monsoonal moisture from the
southwestern states. Even though each day has the potential for
precipitation and storm chances, the process in which they will
occur will vary as the week progresses.

The beginning half of the period, Sunday night through Tuesday, will
have the CWA under a ridge. Sunday night in particular looks to have
a boundary set up that will help increase PoP potential, as well as
a mid-level shortwave that moves through. Monday and Tuesday are
similar, weak shortwaves will move through the region under the
ridge and help with precipitation chances. Right now storms are not
anticipated to be severe.

Wednesday and Thursday will be influenced by a low pressure that
moved into the Pacific Northwest on Monday and began to trek across
the USA, Canadian border through the week. Come mid week, that low
pressure will start moving just north of the CWA and push the ridge
east of the region. This will create a southwesterly flow into the
CWA, thus creating a better chance to tap into the Monsoonal
moisture and bring it into the area. Late Wednesday night has a
boundary that sets up over the CWA, and that in addition to a
shortwave will help bring precipitation chances to the region. Come
Thursday a cold front will push over the northern portions of the
CWA helping with forcing and creating better storm potential all
day.

By the end of the week the low pressure will have moved over the
northeastern states and a ridge begins to push into the western
states. Friday is variable on what may happen though. Current
surface analysis has the cold front lingering over the region. If
this holds true it will continue to help with precipitation chances.
Yet, via current model runs, there is an embedded upper level trough
in the ridge to the west of the CWA. So this will also help with PoP
chances Friday, due to keeping a southwesterly flow into the region.

Temperatures are expected to be in the mid to upper 90s Monday
through Wednesday before dropping into the low 80s to low 90s by the
end of the week in the wake of the cold front passage.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1108 PM MDT Sat Jul 30 2016

For KGLD...VFR conditions with scattered mid/high clouds. VCTS
06z-08z. winds SSE 10-15kts...LLWS 03z-06z Monday 200/25kt.

For KMCK...Mainly VFR thru forecast period with a mix of scattered
low/mid clouds giving way to bkn high deck late. VCTS 06z-08z.
MVFR fog 10z-15z. Winds ESE around 10kts...LLWS 04z-06z Monday
200/20kt.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...BULLER
LONG TERM...CLT
AVIATION...JN
Hazardous weather outlook, Jul 30, 10:28 AM CST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1028 AM MDT SAT JUL 30 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1028 AM MDT SAT JUL 30 2016 /1128 AM CDT SAT JUL 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT ALONG AND NORTH OF A WRAY COLORADO TO HILL CITY KANSAS
LINE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE NEAR
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ALTHOUGH THUNDERSTORM CHANCES WILL CONTINUE MOST DAYS...THE RISK
FOR SEVERE STORMS WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 30, 10:07 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1107 PM CDT SAT JUL 30 2016

KSZ004-310430-
NORTON KS-
1107 PM CDT SAT JUL 30 2016

...SPECIAL WEATHER STATEMENT...

AT 1106 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF ALMENA...OR 6 MILES NORTHEAST OF NORTON...MOVING EAST
AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. BRIEF
HEAVY DOWNPOURS ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ALMENA AND CALVERT.

LAT...LON 3979 9987 3996 9988 4000 9967 4000 9963
      3977 9963
TIME...MOT...LOC 0406Z 265DEG 23KT 3989 9979

JN
Special weather statement, Jul 30, 10:14 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1114 PM CDT SAT JUL 30 2016

KSZ014-015-310430-
THOMAS KS-SHERIDAN KS-
1114 PM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND WEST
CENTRAL SHERIDAN COUNTIES UNTIL 1130 PM CDT...

AT 1114 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER REXFORD...OR 15 MILES EAST OF COLBY...MOVING NORTHEAST AT 15
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REXFORD.

LAT...LON 3936 10079 3945 10088 3957 10074 3942 10057
TIME...MOT...LOC 0414Z 228DEG 15KT 3945 10077

LUNDQUIST
Special weather statement, Jul 30, 10:37 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1137 PM CDT SAT JUL 30 2016

KSZ004-310500-
NORTON KS-
1137 PM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
MIDNIGHT CDT...

AT 1137 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF PRAIRIE VIEW...OR 13 MILES EAST OF NORTON...MOVING EAST
AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALMENA.

LAT...LON 3970 9975 3992 9975 3992 9963 3969 9963
TIME...MOT...LOC 0437Z 263DEG 14KT 3981 9965

LUNDQUIST
Special weather statement, Jul 30, 10:58 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1158 PM CDT SAT JUL 30 2016

KSZ004-310515-
NORTON KS-
1158 PM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
1215 AM CDT...

AT 1158 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF NORTON TO 4 MILES
SOUTH OF ALMENA. MOVEMENT WAS EAST AT 10 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALMENA AND CALVERT.

LAT...LON 3972 9982 4000 9992 4000 9963 3970 9963
TIME...MOT...LOC 0458Z 270DEG 9KT 3998 9981 3982 9972

LUNDQUIST
Special weather statement, Jul 30, 11:26 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1226 AM CDT SUN JUL 31 2016

KSZ014-015-028-029-310600-
LOGAN KS-GOVE KS-THOMAS KS-SHERIDAN KS-
1226 AM CDT SUN JUL 31 2016

...SPECIAL WEATHER STATEMENT...

AT 1226 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR OAKLEY...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY RAINFALL IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
OAKLEY...GRINNELL AND ANGELUS.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 69 AND 85.

LAT...LON 3896 10081 3907 10099 3936 10077 3922 10052
TIME...MOT...LOC 0526Z 218DEG 15KT 3907 10085

JN

The radar

The Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Norton

When
July 30, 11:29 PM CST
Where
Norton County, 2.08 mi N of Almena
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.910, -99.702

Hail, Norton

When
July 30, 11:45 PM CST to July 31, 12:00 AM CST
Where
Norton County, 5.36 mi NNW of Almena
Measured
1.25 in hail
Reported by
Public
Coordinates
39.952, -99.739

The hail sizes ranged from pea to half dollar.

Thunderstorm Wind, Norton

When
July 30, 11:45 PM CST to July 31, 12:00 AM CST
Where
Norton County, 5.36 mi NNW of Almena
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.952, -99.739

The winds flipped a piece of farm equipment over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652175, 652176, 652177.